[Skip to Navigation]
Other
May 1954

ISONIAZID TREATMENT OF PSYCHIATRIC PATIENTS

Author Affiliations

SEATTLE

From the Psychiatric Department, University of Washington School of Medicine.

AMA Arch NeurPsych. 1954;71(5):624-625. doi:10.1001/archneurpsyc.1954.02320410086008
Abstract

IT HAS BEEN observed that many patients treated for tuberculosis with isoniazid develop a feeling of well-being and an increase in appetite and weight. Whether this is secondary to a beneficial effect on the tuberculous process itself or is due to a direct effect on the personality has not been established. That isoniazid has a stimulating, and in some cases an irritant or toxic, effect on the nervous system, however, is well known.

In higher doses, 0.4 gm. per day or more, isoniazid frequently produces toxic effects on the nervous system. These are manifested by twitching of the muscles, hyperreflexia, palpitation, dizziness, difficulty in micturition, alterations in the electroencephalogram, convulsions, headaches, fatigue, or peripheral neuropathy with paresthesias and weakness.

The effects of isoniazid on the personality are more indefinite and difficult to evaluate. They range all the way from subtle changes in temperament to psychosis. Irritability, anxiety, depression, apprehension, tension,

Add or change institution
×